Fentanyl. It’s a word that we have been hearing again and again recently, and is often associated with drug overdoses and death. Considered to be one of the deadliest drugs on the market, the problems that Fentanyl pose aren’t just limited to large cities. Even small towns can be faced with a Fentanyl problem, and for first responders like police officers and paramedics, accidental exposure to the drug can prove to be fatal.
What is Fentanyl?
With all the news and controversy surrounding Fentanyl, it’s easy to forget that it’s actually an opiate medication prescribed to alleviate severe pain. Fentanyl generally comes in the form of a transdermal patch worn on patients’ skin, enabling the drug to be slowly released into the body over the course of several days.
Fentanyl becomes dangerous when it is scraped from the patch to create a powder. This is something done by drug users to get a quick and potent high. Unfortunately, Fentanyl has become a popular black market item and is sold in its powder form or compressed into tablets for illegal sale.
Why is it dangerous?
Fentanyl can prove to be dangerous when it is unknowingly inhaled or when it comes into contact with skin. It is especially dangerous for people who have never used or come into contact with the drug before – since it is 100 times more potent than morphine, it can quickly result in adverse health effects. Even for someone with an opiate addiction, the strength of Fentanyl, especially when used with other drugs, is why it is often responsible for so many drug overdoses.
Because Fentanyl can be so deadly, accidental exposure is extremely dangerous. The RCMP has reported that in the past two years, their staff members have come into contact with 1,458 samples of Fentanyl – that’s nearly four instances per day.
Disorientation, coughing, sedation, respiratory distress or cardiac arrest are all adverse health effects that can be the result of inhalation of Fentanyl. These health effects can occur within minutes of exposure.
How can you protect yourself?
Because the threats posed by Fentanyl have only become widespread over the past couple years in Canada, NIOSH does not have any occupational exposure data on Fentanyl among emergency responders. However, NIOSH recommends that first responders assess the risk associated with each operation and determine the appropriate personal protective equipment (PPE) required to protect against accidental inhalation or skin exposure to Fentanyl.
Download the whitepaper today to learn more about the dangers of accidental exposure to Fentanyl. You will also learn which 3M products can help keep workers safe from this dangerous drug, whether contact is accidental or planned.
(1) Fentanyl: Preventing Occupational Exposure to Emergency Responders, NIOSH (2017). Retrieved from
https://www.cdc.gov/niosh/topics/fentanyl/risk.html on March 13, 2017.
(2) OHS Canada. Canada’s Occupational Health & Safety Magazine. Volume 32, number 6, pages 26 & 28.